Wisconsin, 2010Flash Flood and Hail in Wisconsin, June 23, 2010
June 23, 2010 · NWS MKX · 7 events in 5 counties and zones
A warm front lifted through southern Wisconsin on the nose of a 30 knot low-level jet. and 40 to 50 knots of deep layer shear supported an MCS as it tracked from northern Iowa across southern Wisconsin during the early morning hours of June 23rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- $5,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted through southern Wisconsin on the nose of a 30 knot low-level jet. Good elevated instability...MLCAPE 2000-3000J/kg...and 40 to 50 knots of deep layer shear supported an MCS as it tracked from northern Iowa across southern Wisconsin during the early morning hours of June 23rd. Although the complex weakened as it crossed Wisconsin, it still produced scattered wind damage as well as flash flooding in portions of Jefferson County and northwest Waukesha County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 23, 2:33 AM CST, 12 minutes earlier.
Area forecast discussion, Jun 23, 2:33 AM CST, 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
333 AM CDT WED JUN 23 2010
FORECAST FOCUS ON SEVERE CONVECTION AND HEAVY RAIN TODAY AND EARLY
THIS EVENING.
.SHORT TERM...TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM.
FIRST ROUND OF STRONG TO SEVERE CONVECTION SHIFTING THROUGH AND
TOWARD THE FORECAST AREA AT THIS TIME. EXPECT MAINLY A DAMAGING
WIND AND FLASH FLOODING RISK WITH THESE STORMS. LOW LEVEL JET
POINTING INTO THE AREA COMBINING WITH GOOD ELEVATED INSTABILITY
AND 40 TO 50 KNOTS OF DEEP LAYER SHEAR TO DRIVE THE STORMS. FLASH
FLOOD WATCH WILL REMAIN IN EFFECT UNTIL NOON FOR MAINLY THE SOUTH
HALF OF THE AREA TO ACCOUNT FOR THIS FIRST BATCH OF CONVECTION.
THIS ROUND OF CONVECTION SHOULD END FROM WEST TO EAST ACROSS THE
AREA BY THE LATE MORNING HOURS. NEXT ROUND OF SEVERE CONVECTION
POSSIBLE WITH COLD FRONTAL PASSAGE THIS AFTERNOON INTO EARLY THIS
EVENING. AIRMASS SHOULD RECOVER FROM CURRENT CONVECTION...AND
ALLOW STRONG INSTABILITY TO DEVELOP. DEEP LAYER SHEAR WILL REMAIN
STRONG IN THE 40 TO 50 KNOT RANGE. GFS TOO FAR NORTH WITH FRONTAL
BOUNDARY...LIKE THE NAM/ECMWF POSITION BETTER. THIS PLACES THE
FRONT NORTHEAST TO SOUTHWEST ACROSS THE FORECAST AREA...WITH THE
SOUTHEAST HALF UNDER THE BEST CHANCES FOR SEVERE WEATHER. LARGE
HAIL AND DAMAGING WINDS...WITH ISOLATED TORNADOES ARE POSSIBLE.
.LONG TERM...THURSDAY THROUGH TUESDAY...FORECAST CONFIDENCE MEDIUM.
QUIET WEATHER RETURNS LATER TONIGHT THROUGH FRIDAY...WITH HIGH
PRESSURE. THUNDER CHANCES RETURN OVER THE WEEKEND...WITH ANOTHER
SYSTEM SHIFTING THROUGH THE REGION. FOR NOW...LEFT CHANCE POPS
GOING FOR THE WEEKEND. MODELS DIVERGE IN POSITION AND TIMING OF
FEATURES INTO NEXT WEEK...SO KEPT THIS PERIOD MAINLY UNCHANGED.
&&
.AVIATION...FIRST CONCERN ARE CLUSTERS OF THUNDERSTORMS THIS
MORNING. EXPECT STRONG WIND GUSTS AND LARGE HAIL WITH STRONGER
STORMS...WITH LIFR VSBYS IN HEAVY DOWNPOURS. INITIAL WARM FRONT
BANDS WILL AFFECT MAINLY KMSN..KUES AND KMKE...WITH AN EVOLVING
BOW ECHO IN NE IOWA EXPECTED TO CROSS SRN WI BETWEEN 09Z AND 13Z
AFFECTING ALL TAF SITES WITH SEVERE WIND GUSTS AND IFR/LIFR
CONDITIONS.
AFTER THIS COMPLEX MOVES THROUGH...LOOKING FOR GUSTY SOUTH TO
SOUTHWEST WINDS AHEAD OF COLD FRONT AND THE POTENTIAL OF STRONG TO
SEVERE THUNDERSTORMS WITH THE FRONTAL PASSAGE THIS
AFTERNOON/EVENING WITH IFR/LIFR CONDITIONS. CIGS/VSBYS IMPROVE TO
VFR WITH DRY AIR BEHIND FRONT.
&&
.MARINE...WILL ISSUE A SMALL CRAFT ADVISORY FOR 15Z THROUGH 03Z.
MODEL SOUNDINGS INDICATE MIXING UP TO 30+KT WINDS AT AND ABOVE
1000 FT THAT WILL PRODUCE FREQUENT GUSTS ABOVE CRITERIA. WILL ALSO
BE DEALING WITH SEVERE THUNDERSTORMS EARLY IN FORECAST
PERIOD...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS WITH
CLUSTERS OF THUNDERSTORMS THIS MORNING. ANOTHER CHANCE OF STRONG
TO SEVERE THUNDERSTORMS THIS AFTERNOON WITH COLD FRONT
PASSAGE...BUT MUCH WILL DEPEND ON SUBSEQUENT POSITION OF
BOUNDARIES AND AMOUNT OF RECOVERY AFTER MORNING STORMS.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR WIZ056-062>072.
LM...SMALL CRAFT ADVISORY FROM 10 AM CDT TODAY UNTIL 10 PM CDT
TONIGHT FOR LMZ643>646.
&&
SHORT/LONG TERM...08/WOOD
AVIATION/MARINE...09/REM
CORRECTED TO REMOVE EXTRA HEADER
Hazardous weather outlook, Jun 22, 9:32 PM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1032 PM CDT TUE JUN 22 2010
WIZ046-047-051-052-056>060-062>072-240345-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1032 PM CDT TUE JUN 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVERNIGHT IN PARTS
OF SOUTH CENTRAL WISCONSIN. A SLIGHT RISK OF SEVERE STORMS
SURROUNDS THIS ACROSS THE REST OF SOUTHERN WISCONSIN. STORMS WILL
ERUPT WELL WEST OF THE STATE LATE TONIGHT AND THEN RACE EAST INTO
SOUTH CENTRAL WISCONSIN EARLY IN THE OVERNIGHT...AND INTO
SOUTHEAST WISCONSIN TOWARD DAYBREAK.
THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL...THOUGH
HEAVY RAIN IS ALSO POSSIBLE.
A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS MAINLY ALONG AND SOUTH OF
A LINE FROM THE WISCONSIN DELLS TO MILWAUKEE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY ACROSS
MUCH OF SOUTH CENTRAL AND ALL OF SOUTHEAST WISCONSIN. SEVERE
THUNDERSTORMS WITH DAMAGING WINDS MAY BE ONGOING DURING THE MORNING.
THEN ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL BE POSSIBLE AS A
COLD FRONT EXITS SOUTHEAST WISCONSIN DURING THE AFTERNOON. THESE
STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS AND TORNADOES.
A FLASH FLOOD WATCH WILL REMAIN IN EFFECT UNTIL NOON.
THERE IS A CHANCE OF THUNDERSTORMS AGAIN SATURDAY AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TONIGHT AND
WEDNESDAY.
LMZ643>646-240345-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1032 PM CDT TUE JUN 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY.
THUNDERSTORMS MAY BE ONGOING DURING THE MORNING. THEN ANOTHER ROUND
OF THUNDERSTORMS WILL BE POSSIBLE AS A COLD FRONT EXITS SOUTHEAST
WISCONSIN DURING THE AFTERNOON.
THERE IS A CHANCE OF THUNDERSTORMS AGAIN SATURDAY AND SUNDAY.
REM
WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Jun 23, 2:00 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 AM CDT WED JUN 23 2010
WIZ058-059-064-065-230845-
DODGE-JEFFERSON-WASHINGTON-WAUKESHA-
300 AM CDT WED JUN 23 2010
...STRONG THUNDERSTORM MOVING INTO NORTHERN WAUKESHA COUNTY...
AT 256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF WATERTOWN...MOVING EAST AT
35 MPH.
PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
DELAFIELD AND LAPHAM PEAK STATE PARK BY 320 AM CDT...
HARTLAND AND MERTON BY 325 AM CDT...
PEWAUKEE BY 330 AM CDT...
LANNON BY 340 AM CDT...
BROOKFIELD AND ELM GROVE BY 345 AM CDT...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
HENTZ
Event by event
3 thunderstorm wind, 2 lightning, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Waukesha
- When
- June 23, 2:45 AM CST
- Where
- Waukesha County, 2 mi SW of Oconomowoc
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.099, -88.508
A four-foot in diameter elm tree was blown over as well as several other smaller trees.
Hail, Waukesha
- When
- June 23, 2:50 AM CST
- Where
- Waukesha County, Lannon
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.150, -88.170
Hail size was estimated by a trained spotter.
Lightning, Ozaukee
- When
- June 23, 3:00 AM CST
- Where
- Ozaukee County, Mequon
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 43.220, -87.980
A lightning strike in the city of Mequon resulted in a fire at a strip mall in the 1100 block of North Port Washington Road that destroyed 9 businesses. Time is estimated. Other severe weather was reported in southern Wisconsin during the pre-dawn hours of June 23, 2010.
Thunderstorm Wind, Lafayette
- When
- June 23, 3:25 AM CST
- Where
- Lafayette County, New Digging
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.530, -90.330
Trees reported down by law enforcement in the town of New Diggings.
Lightning, Dane
- When
- June 23, 3:30 AM CST
- Where
- Dane County, Downtown Madison
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 43.070, -89.420
Lightning struck a telephone line that resulted in an unknown number of customers losing telephone service. Exact location within the city is unknown. Time of event and damage amount are estimated.
Thunderstorm Wind, Lafayette
- When
- June 23, 3:40 AM CST
- Where
- Lafayette County, 1 mi N of Darlington
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.694, -90.120
Law enforcement reported trees down 1 mile north of Darlington.
Flash Flood, Jefferson
- When
- June 23, 4:30 AM CST to 7:30 AM CST
- Where
- Jefferson County, 3 mi W of Watertown to 3 mi SW of Watertown
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 43.200, -88.780
Three to five inches of rain fell with a severe thunderstorm complex that crossed southern Wisconsin. Many streets were flooded in Watertown where a measured 3.25 inches of rain fell in 4 hours. Law enforcement officials closed Industrial Road in Ixonia due to flooding. Water depths on some roads reached 1 to 3 feet. A few gravel shoulder washouts on country roads were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Illinois, June 23, 20101 injured · $1.7 million · EF1 · 92 events
- Tornadoes and Damaging Winds in Indiana, June 23, 20102 injured · $2.2 million · EF1 · 49 events
- Excessive Heat in Maryland, June 23 to 24, 20101 death · 5 events
- Heat in Arizona, June 23 to 30, 20101 death · 1 event
- Flash Flooding and Damaging Winds in Illinois, June 23 to 24, 2010$487,000 · 61 kt wind · 44 events
- Flash Flooding and Damaging Winds in Illinois, June 23, 20101 injured · $247,000 · 74 kt wind · 33 events
- Flash Flooding and Damaging Winds in Iowa, June 23, 2010$645,000 · 61 kt wind · 18 events
- Flash Flood and Wildfire in New Mexico, June 23 to 26, 2010$1.0 million · 1 in hail · 6 events
- Tornadoes and Damaging Winds in Michigan, June 23, 2010$176,000 · EF1 · 12 events
- Hail and Damaging Winds in Ohio, June 23, 2010$164,000 · 1 in hail · 37 events
- Flooding and Damaging Winds in Iowa, June 23, 2010$490,000 · 78 kt wind · 9 events
- Damaging Winds in Ohio, June 23, 2010$400,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243823, 243828, 244481, 243817, 244476, 243818, 243947.